Lake Superior, 2012Marine Thunderstorm Winds in Lake Superior, July 2 to 3, 2012
July 2 to 3, 2012 · NWS MQT · 14 events in 9 counties and zones
An upper disturbance moving along and north of a warm front caused severe thunderstorms over portions of Lake Superior from the evening of the 2nd into the early morning of the 3rd.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper disturbance moving along and north of a warm front caused severe thunderstorms over portions of Lake Superior from the evening of the 2nd into the early morning of the 3rd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jul 2, 6:11 PM EST, 4 hours 39 minutes earlier.
Area forecast discussion, Jul 2, 6:11 PM EST, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
711 PM EDT MON JUL 2 2012
.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 414 PM EDT MON JUL 2 2012
WV IMAGERY AND RUC ANALYSIS INDICATED A RIDGE FROM THE SRN ROCKIES
AND PLAINS INTO THE UPPER MS VALLEY. A WEAK SHORTWAVE TROUGH
CRESTING THE RIDGE INTO SE MANITOBA AND THE ADJACENT PORTION OF NRN
ONTARIO HAS HELPED TO TRIGGER TSRA OVER THE NW CORNER OF MN. AT THE
SFC...A WARM FRONT EXTENDED THROUGH NRN MN INTO CNTRL WI FROM LOW
PRES OVER SE NORTH DAKOTA. HOT AND HUMID AIR NEAR AND SOUTH OF THE
FRONT HAS PUSHED MLCAPE VALUES INTO THE 3K-4K J/KG RANGE. ISOLD
SHRA/TSRA HAVE DEVELOPED OVER NRN WI AND FAR SRN UPPER MI BUT HAVE
ALSO DISSIPATED QUICKLY WHERE LITTLE LARGE SCALE FORCING AND
RELATIVELY WARM MID LEVEL TEMPS WERE NOT FAVORABLE FOR MORE
WIDEPSREAD COVERAGE.
TONIGHT...
MODELS WERE IN RELATIVE AGREEMENT THAT CONVECTION WILL EXPAND OVER
NRN MN THIS EVENING. HOWEVER...A RANGE OF SOLUTIONS REMAIN ON THE
EVOLUTION OF THE CONVECTION AND LOCATION/TRACK OF THE EXPECTED MCS
MOVING OUT OF NRN MN. WITH ANL ESE TRACK TO ANY MCS AND A
POSSIBLE FURTHER TURN TO THE SOUTH...PER FOREWARD PROPAGATION
CORFIDI VECTORS AND 850-300 EXPECT THAT THE MAJORITY OF THE CWA WILL
SEE AT LEAST SOME PRECIPITATION...ESPECIALLY BTWN 03Z-12Z. THERE IS
GREATER UNCERTAINTY WHERE THE STRONGEST CONVECTION AND HEAVIER RAIN
WILL OCCUR WITH GREATEST CHANCE CLOSER TO THE WI BORDER. THE OVERALL
PATTERN REMAINS FAVORABLE FOR FOR SVR TSTMS WITH DAMAGING...PER
SPC...GIVEN VERY UNSTABLE AIR ALONG AND SOUTH OF THE WARM FRONT
(MUCAPE VALUES REMAINING IN THE 2K-3K J/KG RANGE).
TUESDAY...REMAING SHRA/TSRA ASSOCIATED WITH THE SHORTWAVE TROUGH AND
WARM FRONT IS EXPECTED TO MOVE OUT OF THE AREA IN THE
MORNING...LEAVING PLENTY OF SUNSHINE BY MID AFTERNOON. THIS SHOULD
ALLOW TEMPS TO CLIMB AGAIN INTO THE UPPER 80S TO AROUND 90 INLAND
WITH COOLER AIR ONLY ALONG THE GREAT LAKES SHORELINES.
.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 414 PM EDT MON JUL 2 2012
WE WILL BEGIN THE PERIOD WITH RIDGE ENHANCING 500MB LOWS OVER NE
HUDSON BAY/QUEBEC...AND SW CANADA. A TROUGH EXTENDING S FROM THE E
CANADA LOW WILL BE JUST TO OUR E BY 00Z WEDNESDAY. ANY LINGERING
PRECIP SHOULD BE QUICKLY EXITING E AS THE SFC SHIFTS FROM S JAMES
BAY AND E LAKE SUPERIOR AT 00Z WEDNESDAY WITH THE WEAK COLD FRONT
SINKING SE TO N LOWER MI AND LAKE HURON BY OR SHORTLY AFTER 06Z
WEDNESDAY.
LOOK FOR THE HEAT TO RETURN WEDNESDAY AS THE WEAK COLD FRONT RESTS
OVER S LOWER MI AND WI TO THE NEXT LOW DEVELOPING ACROSS SD. 850MB
TEMPS WILL NOT BUDGE MUCH DURING THIS THEORETICAL COOL DONN
PERIOD...FROM 20C AT 00Z WEDNESDAY UP TO AN AVERAGE 21C BY 00Z
THURSDAY AS HIGH PRESSURE RESIDES AT THE SFC. DEW POINTS SHOULD
CHANGE THOUGH...AND HAVE LOWERED THEM SLIGHTLY AS A RESULT. LATER
SHIFTS MAY WANT TO LOOK AT FURTHER LOWERING FOR WEDNESDAY AS THE
TIME NEARS.
EXPECT THE SFC HIGH TO EDGE E WEDNESDAY NIGHT AS STRONGER LOW
PRESSURE PUSHES ACROSS N MANITOBA...WITH A WEAK TROUGH/COLD FRONT
SWINGING OVER FAR W LAKE SUPERIOR BY 12Z THURSDAY...AND THE WARM
FRONT SET UP ACROSS THE REGION. EVEN WITH THESE FRONTAL
PASSAGES...THEY REMAIN WEAK...WITH LIGHT WINDS AT THE SFC THROUGH
850MB...WITH LAKE BREEZES CONTINUING TO BE POSSIBLE. THE WARMEST
CONDITIONS FOR THE WEEK WILL LIKELY BE THURSDAY...INLAND FROM AREAS
RIGHT NEAR THE GREAT LAKES. 850MB TEMPS PUSH TO AROUND 22C BY
MID/LATE AFTERNOON. THE GFS IS A BIT STRONGER WITH THE S FLOW...AND
WOULD LIMIT AFTERNOON LAKE BREEZES /COOL DOWN/ OVER N CENTRAL UPPER
MI. HEAT INDEX VALUES/APPARENT TEMPS WILL LIKELY JUMP INTO THE 92 TO
99 DEGREE RANGE...HIGHEST WEST AND CENTRAL.
THE WEAK COLD FRONT SHOULD WASH OUT ACROSS UPPER MI THURSDAY AS
ANOTHER LOW BECOMES BETTER ORGANIZED ACROSS THE CENTRAL PLAINS.
THERE ARE SOME INDICATIONS THAT THE FRONT WILL SINK TO OUR SE BY
DAYBREAK FRIDAY...AND CONTINUE TO SLIP S DURING THE DAY AS STRONGER
HIGH PRESSURE BUILDS ACROSS THE UPPER GREAT LAKES FROM S CENTRAL
CANADA THROUGH AT LEAST SUNDAY NIGHT /DIRECTLY OVERHEAD FROM 00Z
SUNDAY THROUGH 00Z MONDAY/. TEMPS STILL LOOK TO COOL OFF A BIT FROM
SATURDAY THROUGH MONDAY...TOPPING OUT IN THE 70S FOR MOST LOCATIONS.
A CONSENSUS OF MODEL DATA LOOKED TO BE A GOOD SOLUTION FOR MUCH OF
THIS LONG TERM PERIOD.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 711 PM EDT MON JUL 2 2012
VFR CONDITIONS ARE EXPECTED INTO THIS EVENING AT ALL TAF SITES. THE
FCST BECOME MORE UNCERTAIN LATE THIS EVENING AND OVERNIGHT.
CONVECTION IS EXPECTED OVER NRN MN THAT WILL LIKELY DEVELOP INTO AN
MCS. THE GREATEST POTENTIAL FOR MORE WIDESPREAD CONVECTION WILL BE
OVER THE WRN CWA. HOWEVER...DID NOT GO HIGHER THAN VCTS AT THIS
POINT SINCE SHRA/TSRA HAVE NOT YET DEVELOPED AND SO NOT CONFIDENT ON
EXACT TIMING/LOCATION. SOME LOWER CIGS/VIS COULD BE POSSIBLE IF
PASSAGE OF SHRA/TSRA DOES OCCUR. CONFIDENCE CONTINUES TO BE LOW FOR
THIS FORECAST AND THIS IS REFLECTED IN THE PREVIOUS SHIFTS FORECAST
AND WILL CONTINUE TO LEAN THIS WAY.
&&
.MARINE...(FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 414 PM EDT MON JUL 2 2012
WINDS ARE GENERALLY EXPECTED TO REMAIN BELOW 20KTS THROUGH SATURDAY.
THERE WILL BE A CONDITIONAL TRHEAT FOR A BRIEF PERIOD OF HIGHER
WINDS WITH AN MCS THAT COULD MOVE THROUGH LAKE SUPERIOR OVERNIGHT
INTO TUE MORNING. AREA OF FOG ARE EXPECTED FROM TUESDAY THROUGH
EARLY FRIDAY WITH ABUNDANT LOW LEVEL MOISTURE OVER THE REGION.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&
SHORT TERM...JLB
LONG TERM...KF
AVIATION...07
MARINE...JLB
Hazardous weather outlook, Jul 2, 3:18 PM EST, 7 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
418 PM EDT MON JUL 2 2012
MIZ001>007-009>014-084-085-031200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
418 PM EDT MON JUL 2 2012 /318 PM CDT MON JUL 2 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TONIGHT
ISOLATED THUNDERSTORMS ARE POSSIBLE OVER INTERIOR WESTERN UPPER
MICHIGAN THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED AFTER MIDNIGHT
OVER WEST AND CENTRAL UPPER MICHIGAN. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS OVER WESTERN UPPER MICHIGAN TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THUNDERSTORMS ARE POSSIBLE TUESDAY...DIMINISHING WEST TO EAST AND
ENDING BY LATE AFTERNOON.
THUNDERSTORMS ARE ALSO POSSIBLE OVER WESTERN UPPER MICHIGAN LATE
WEDNESDAY NIGHT...OVER THE WEST HALF THURSDAY...AND ACROSS THE ENTIRE
AREA THURSDAY NIGHT THROUGH FRIDAY NIGHT.
ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE NEAR THE WISCONSIN
BORDER SATURDAY THROUGH SUNDAY.
.SPOTTER INFORMATION STATEMENT...
ANY REPORTS OF STRONG WINDS OR HAIL WOULD BE GREATLY APPRECIATED
OVERNIGHT.
LSZ162-240>251-263>267-031200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
418 PM EDT MON JUL 2 2012 /318 PM CDT MON JUL 2 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TONIGHT
THUNDERSTORMS ARE EXPECTED OVER WESTERN LAKE SUPERIOR THIS
EVENING...AND ACROSS THE ENTIRE LAKE AFTER MIDNIGHT. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS OVER WESTERN LAKE SUPERIOR.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THUNDERSTORMS ARE EXPECTED TO END WEST TO EAST TUESDAY. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS OVER FAR EASTERN LAKE SUPERIOR
TUESDAY MORNING.
THUNDERSTORMS ARE AGAIN POSSIBLE OVER WESTERN LAKE SUPERIOR
WEDNESDAY NIGHT INTO THURSDAY...AND THEN ACROSS THE ALL OF LAKE
SUPERIOR THURSDAY NIGHT THROUGH FRIDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.
LMZ221-248-250-031200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
418 PM EDT MON JUL 2 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.
.DAY ONE...TONIGHT
THUNDERSTORMS ARE POSSIBLE OVERNIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH EARLY TUESDAY EVENING.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS DURING THE MORNING
HOURS TUESDAY.
THUNDERSTORMS WILL AGAIN BE POSSIBLE THURSDAY THROUGH SUNDAY.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.
KF
In the hours before
Special weather statement, Jul 2, 9:28 PM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
1028 PM EDT MON JUL 2 2012
MIZ005-030315-
MARQUETTE-
1028 PM EDT MON JUL 2 2012
...SIGNIFICANT WEATHER ALERT FOR MARQUETTE COUNTY UNTIL 1115 PM
EDT...
AT 1026 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF GWINN...OR 22 MILES SOUTH
OF ISHPEMING. THIS STORM WAS MOVING EAST AT 30 MPH.
DIME SIZE HAIL IS EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
ANDERSON LAKE...
GWINN...
LITTLE LAKE...
MCFARLAND...
CARLSHEND...
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
007
Local storm report, Jul 2, 9:29 PM EST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1029 PM EDT MON JUL 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1029 PM HAIL 4 NW IRON RIVER 46.14N 88.70W
07/02/2012 E0.50 INCH IRON MI TRAINED SPOTTER
&&
MBABICHSpecial weather statement, Jul 2, 9:41 PM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
1041 PM EDT MON JUL 2 2012
MIZ004-084-030330-
BARAGA-SOUTHERN HOUGHTON-
1041 PM EDT MON JUL 2 2012
...SIGNIFICANT WEATHER ALERT FOR BARAGA AND HOUGHTON COUNTIES UNTIL
1130 PM EDT...
AT 1036 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR SIDNAW...OR 22 MILES SOUTHWEST OF L'ANSE.
THIS STORM WAS MOVING EAST AT 15 MPH.
DIME SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
SIDNAW...
WATTON...
COVINGTON...
ALBERTA...
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
007
Special weather statement, Jul 2, 9:43 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
1043 PM EDT MON JUL 2 2012
MIZ010-030330-
IRON-
943 PM CDT MON JUL 2 2012
...SIGNIFICANT WEATHER ALERT FOR IRON COUNTY UNTIL 1030 PM CDT...
AT 940 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES SOUTHEAST
OF KENTON TO STAMBAUGH...OR ALONG A LINE EXTENDING FROM 17 MILES
NORTHWEST OF IRON RIVER TO IRON RIVER. THESE STORMS WERE MOVING EAST
AT 10 MPH.
PENNY SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE
EXPECTED WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
GIBBS CITY...
PERCH LAKE...
BEWABIC STATE PARK...
ALPHA...
AMASA...
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
SRF
Special weather statement, Jul 2, 10:30 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
1130 PM EDT MON JUL 2 2012
MIZ010-030415-
IRON-
1030 PM CDT MON JUL 2 2012
...SIGNIFICANT WEATHER ALERT FOR IRON COUNTY UNTIL 1115 PM CDT...
AT 1027 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES WEST OF AMASA...OR 13 MILES NORTH OF
IRON RIVER. THIS STORM WAS MOVING NORTHEAST AT 10 MPH.
PENNY SIZE HAIL...WINDS UP TO 50 MPH...AND HEAVY DOWNPOURS ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
AMASA...
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE FROM THIS
SLOW MOVING THUNDERSTORM. A FLASH FLOOD WARNING IS ALSO IN EFFECT
UNTIL 430 AM CDT DUE TO HEAVY RAINFALL WITH THIS THUNDERSTORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
SRF
Special weather statement, Jul 2, 10:37 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
1137 PM EDT MON JUL 2 2012
MIZ002-009-030430-
GOGEBIC-ONTONAGON-
1137 PM EDT MON JUL 2 2012
...SIGNIFICANT WEATHER ALERT FOR GOGEBIC AND ONTONAGON COUNTIES UNTIL
1230 AM EDT/1130 PM CDT/...
AT 1032 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 31 MILES SOUTHWEST
OF GRAND MARAIS MINNESOTA TO 24 MILES NORTHWEST OF IRONWOOD TO 25
MILES WEST OF UPSON WISCONSIN. THESE STORMS WERE MOVING EAST AT 60
MPH.
PENNY SIZE HAIL...WINDS UP TO 50 MPH...AND HEAVY DOWNPOURS ARE
EXPECTED WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
LITTLE GIRLS POINT...
COPPER PEAK...
IRONWOOD...
WAKEFIELD...
WHITE PINE...
NORWICH...
THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
SRF
Marine Thunderstorm Wind, Saxon Harbor Wi to Upper Entrance of Portage Canal Mi 5nm Offshore to Us/Canadian Border Inc Isle Royal Np
- When
- July 2, 10:50 PM EST to 10:53 PM EST
- Where
- Saxon Harbor Wi to Upper Entrance of Portage Canal Mi 5nm Offshore to Us/Canadian Border Inc Isle Royal Np forecast zone, Saxon Harbor
- Measured
- 35 kt (40 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.570, -90.420
Measured wind gust at the Saxon Harbor observing site.
Marine Thunderstorm Wind, Saxon Harbor Wi to Black River Mi
- When
- July 2, 10:50 PM EST to 10:53 PM EST
- Where
- Saxon Harbor Wi to Black River Mi forecast zone, Saxon Harbor Wi
- Measured
- 35 kt (40 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.570, -90.420
Measured wind gust at the Saxon Harbor observing site.
Marine Thunderstorm Wind, Ontonagon to Upper Entrance of Portage Canal Mi
- When
- July 2, 11:40 PM EST to 11:43 PM EST
- Where
- Ontonagon to Upper Entrance of Portage Canal Mi forecast zone, 9.63 mi ENE of Keweenaw Upr Ent Lt
- Measured
- 35 kt (40 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.276, -88.528
Measured wind gust at the Portage Canal observing site.
Marine Thunderstorm Wind, Upper Entrance of Portage Canal to Eagle River Mi
- When
- July 2, 11:40 PM EST to 11:43 PM EST
- Where
- Upper Entrance of Portage Canal to Eagle River Mi forecast zone, 4.19 mi NE of McClain State Park
- Measured
- 35 kt (40 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.276, -88.528
Measured wind gust at the Portage Canal observing site.
Marine Thunderstorm Wind, Saxon Harbor Wi to Upper Entrance of Portage Canal Mi 5nm Offshore to Us/Canadian Border Inc Isle Royal Np
- When
- July 2, 11:40 PM EST to 11:43 PM EST
- Where
- Saxon Harbor Wi to Upper Entrance of Portage Canal Mi 5nm Offshore to Us/Canadian Border Inc Isle Royal Np forecast zone, 9.63 mi ENE of Upper Entrance Portage Canal
- Measured
- 35 kt (40 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.276, -88.528
Measured wind gust at the Portage Canal observing site.
Marine Thunderstorm Wind, Portage Lake to Huron Is Mi to Lower Entrance of Portage Canal to Huron Is Inc Keweenaw and Huron Bays
- When
- July 3, 12:20 AM EST to 12:25 AM EST
- Where
- Portage Lake to Huron Is Mi to Lower Entrance of Portage Canal to Huron Is Inc Keweenaw and Huron Bays forecast zone, 3.94 mi SSW of Rock Beach Point
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 46.820, -88.410
Several trees downed northeast of L'anse.
Marine Thunderstorm Wind, Huron Islands to Marquette Mi
- When
- July 3, 12:20 AM EST to 12:25 AM EST
- Where
- Huron Islands to Marquette Mi forecast zone, 21.64 mi WSW of Huron Island Light
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 46.820, -88.410
Several trees downed northeast of L'anse.
Marine Thunderstorm Wind, Manitou Island to Marquette Mi Beyond 5nm From Shore
- When
- July 3, 12:20 AM EST to 12:25 AM EST
- Where
- Manitou Island to Marquette Mi Beyond 5nm From Shore forecast zone, 21.64 mi WSW of Huron Island Light
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 46.820, -88.410
Several trees downed northeast of L'anse.
Marine Thunderstorm Wind, Eagle River to Manitou Island Mi
- When
- July 3, 12:45 AM EST to 12:48 AM EST
- Where
- Eagle River to Manitou Island Mi forecast zone, Copper Harbor
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 47.470, -87.900
Dispatch reported trees down blocking a road in Copper Harbor.
Marine Thunderstorm Wind, Manitou Island to Marquette Mi and W of Grand Marais Mi to Us/Canadian Border Beyond 5nm of Shore
- When
- July 3, 12:50 AM EST to 12:53 AM EST
- Where
- Manitou Island to Marquette Mi and W of Grand Marais Mi to Us/Canadian Border Beyond 5nm of Shore forecast zone, 41.04 mi NE of Stannard Rock Light
- Measured
- 36 kt (41 mph) measured gust
- Reported by
- Buoy
- Coordinates
- 47.584, -86.587
Measured wind gust at buoy 45004.
Marine Thunderstorm Wind, Huron Islands to Marquette Mi
- When
- July 3, 12:55 AM EST to 12:58 AM EST
- Where
- Huron Islands to Marquette Mi forecast zone, Big Bay Point Light
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.840, -87.680
Measured wind gust at Big Bay observing site.
Marine Thunderstorm Wind, Huron Islands to Marquette Mi
- When
- July 3, 1:20 AM EST to 1:50 AM EST
- Where
- Huron Islands to Marquette Mi forecast zone, Granite Island Light
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.720, -87.410
Measured wind gust at the Granite Island Lighthouse.
Marine Thunderstorm Wind, Manitou Island to Marquette Mi Beyond 5nm From Shore
- When
- July 3, 1:20 AM EST to 1:50 AM EST
- Where
- Manitou Island to Marquette Mi Beyond 5nm From Shore forecast zone, 11.76 mi N of Marquette
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.720, -87.410
Measured wind gust at the Granite Island Lighthouse.
Marine Thunderstorm Wind, Manitou Island to Marquette Mi and W of Grand Marais Mi to Us/Canadian Border Beyond 5nm of Shore
- When
- July 3, 1:20 AM EST to 1:50 AM EST
- Where
- Manitou Island to Marquette Mi and W of Grand Marais Mi to Us/Canadian Border Beyond 5nm of Shore forecast zone, 11.76 mi N of Marquette
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.720, -87.410
Measured wind gust at the Granite Island Lighthouse.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Wisconsin, July 2 to 6, 20129 deaths · 20 events
- Heat in Wisconsin, July 2 to 7, 20125 deaths · 50 injured · 13 events
- Flash Flood and Hail in Minnesota, July 2, 20121 death · $200,000 · 1.75 in hail · 47 events
- Excessive Heat in Iowa, July 2 to 6, 201210 injured · 11 events
- Hail and Damaging Winds in Wisconsin, July 2, 2012$270,000 · 1.75 in hail · 15 events
- Flash Flood and Hail in Michigan, July 2 to 3, 2012$52,000 · 55 kt wind · 23 events
- Hail and Damaging Winds in Tennessee, July 2, 2012$95,000 · 55 kt wind · 8 events
- Flash Flood and Damaging Wind in Kentucky, July 2, 2012$100,000 · 65 kt wind · 3 events
- Hail and Damaging Winds in Louisiana, July 2 to 4, 2012$77,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Wisconsin, July 2, 2012$40,000 · 1.75 in hail · 4 events
- Hail and Damaging Winds in Minnesota, July 2, 20121.75 in hail · 30 events
- Flash Flood and Hail in Kentucky, July 2, 2012$20,000 · 1 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 396833, 396834, 396835, 396836, 396838, 396841, 396843, 396844, 396856, 396861, 396860, 396846, 396850, 396852.